Alert archive / New Mexico / Wind Advisories in 2006

Wind Advisory 15, NWS Midland/Odessa, TX

September 22, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Sep 22, 2006, 3:26 AM MDT for Eddy County, New Mexico. It took effect at Sep 22, 2006, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2006, 3:26 AM MDT (09:26 UTC)
In effect from
Sep 22, 2006, 10:00 AM MDT
Expired
Sep 22, 2006, 9:00 PM MDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4449 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 220926
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 AM CDT FRI SEP 22 2006

...HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH
THIS EVENING...

...WINDY CONDITIONS EXPECTED ACROSS THE PLAINS OF EDDY COUNTY NEW
MEXICO AND THE VAN HORN AND HIGHWAY 54 CORRIDOR TODAY...

.A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NORTH OF THE
REGION TODAY. STRONG WESTERLY WINDS ASSOCIATED WITH THIS SYSTEM
WILL CONTINUE TO BRING HIGH WINDS TO THE GUADALUPE MOUNTAINS
THROUGH THIS EVENING.

NMZ027-TXZ258-222100-
/O.EXT.KMAF.HW.W.0034.060922T1200Z-060923T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
326 AM MDT FRI SEP 22 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 75 MPH
THIS MORNING WILL INCREASE TO 40 TO 60 MPH WITH GUSTS TO AROUND 80
MPH IN THE AFTERNOON. THESE STRONG WINDS WILL CONTINUE THROUGH THE
MOST OF THE EVENING. WINDS WILL DIMINISH...BUT REMAIN GUSTY AT THE
HIGHER ELEVATIONS DURING THE OVERNIGHT HOURS.

MOTORISTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES..
ARE URGED TO EXERCISE CAUTION WHILE TRAVELING ALONG HIGHWAY
62/180 THROUGH THE GUADALUPE MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NMZ028-TXZ057-222100-
/O.NEW.KMAF.WI.Y.0015.060922T1600Z-060923T0300Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN
426 AM CDT FRI SEP 22 2006 /326 AM MDT FRI SEP 22 2006/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING. 

WESTERLY WINDS WILL INCREASE TO 30 TO 35 MPH...WITH GUSTS TO 45
MPH BY LATE THIS MORNING. THESE WINDS WILL CONTINUE THROUGH THE
EVENING...THEN DECREASE AFTER SUNSET. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KMAF 221813
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT FRI SEP 22 2006

...HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING...

...WINDY CONDITIONS EXPECTED ACROSS THE PLAINS OF EDDY COUNTY NEW
MEXICO AND THE VAN HORN AND HIGHWAY 54 CORRIDOR THIS AFTERNOON
AND EVENING...

.A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NORTH OF
THE REGION THIS EVENING. STRONG WESTERLY WINDS ASSOCIATED WITH THIS
SYSTEM WILL BRING STRONG WINDS TO THE GUADALUPE MOUNTAINS AND
ADJACENT PLAINS OF EDDY AND CULBERSON COUNTIES THIS AFTERNOON 
AND EVENING.

NMZ027-TXZ258-230300-
/O.CON.KMAF.HW.W.0034.000000T0000Z-060923T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1213 PM MDT FRI SEP 22 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 75 MPH
WILL CONTINUE INTO THE EVENING HOURS. WINDS WILL SLOWLY DIMINISH
AFTER SUNSET...BUT REMAIN GUSTY AT THE HIGHER ELEVATIONS DURING THE
OVERNIGHT HOURS.

MOTORISTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES..
ARE URGED TO EXERCISE CAUTION WHILE TRAVELING ALONG HIGHWAY
62/180 THROUGH THE GUADALUPE MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NMZ028-TXZ057-230300-
/O.CON.KMAF.WI.Y.0015.000000T0000Z-060923T0300Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN
113 PM CDT FRI SEP 22 2006 /1213 PM MDT FRI SEP 22 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING. 

WESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...WILL
CONTINUE THROUGH THE EVENING...THEN DECREASE AFTER SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Sep 22, 3:08 AM MDT, 18 minutes earlier.

Area forecast discussion, Sep 22, 3:08 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT FRI SEP 22 2006

.SHORT TERM...
THE BROAD TROUGH CURRENTLY IN PLACE OVER THE WESTERN 2/3 OF THE
LOWER 48 WILL REMAIN IN PLACE THROUGH TONIGHT. THE WATER VAPOR LOOP
SHOWS TWO CIRCULATIONS EMBEDDED WITHIN THIS TROUGH. THE CIRCULATION
OVER THE INTERMOUNTAIN REGION WILL BE OF INTEREST DURING THE SHORT
TERM FORECAST PERIOD. AS THIS FEATURE TRANSLATES SOUTH...THE ALREADY
TIGHT MID-LEVEL HEIGHT GRADIENT WILL TIGHTEN FURTHER. THIS WILL
MAINTAIN/SLIGHTLY INCREASE THE MID-LEVEL WIND FIELD ACROSS OUR
REGION. THIS PATTERN WILL BRING ANOTHER ROUND OF HIGH WINDS TO THE
GUADALUPE MOUNTAINS TODAY. BASED ON CURRENT SURFACE OBSERVATIONS AND
PROFILER DATA...WE WILL BEGIN UPGRADE THE CURRENT HIGH WIND WATCH TO
A WARNING AND ALSO BEGIN THE WARNING PERIOD AT 12Z. WINDS WILL ALSO
BE ON THE INCREASE ACROSS PORTIONS OF EDDY COUNTY NEW MEXICO AND
CULBERSON COUNTY TEXAS. THE MSLP GRADIENT AND 850MB WINDS ARE
EXPECTED TO BE STRONG ENOUGH TO WARRANT A WIND ADVISORY FOR THESE
AREAS. BOUNDARY LAYER COOLING AND A DECREASE IN THE MSLP GRADIENT
WILL ALLOW WINDS TO DECREASE OVER THE PLAINS TONIGHT. WINDS ACROSS
THE GUADALUPE MOUNTAINS WILL BE A LITTLE SLOWER TO DECREASE...BUT
SHOULD DECREASE BELOW WARNING CRITERIA THIS EVENING. WINDS WILL BE
SHIFTING TO A MORE NORTHWESTERLY DIRECTION AFTER MIDNIGHT AS A COLD
FRONT BEGINS TO WORK INTO THE REGION.

.LONG TERM...
BOTH THE WRF AND THE GFS ARE IN DECENT AGREEMENT IN MOVING A FRONTAL
BOUNDARY INTO THE FORECAST AREA SATURDAY MORNING...AND THROUGH THE
ENTIRE FORECAST AREA BY LATE SATURDAY EVENING.  PRIMARY INDICATIONS
ARE THAT THE ARRIVAL OF THIS BOUNDARY WILL INITIALLY ONLY AMOUNT TO A
WIND SHIFT...WITH LITTLE AFFECT ON THE TEMPERATURE.  THIS IS LIKELY
DUE TO THE FACT THAT DOWNSLOPE NORTH NORTHWEST SURFACE WINDS ARE
EXPECTED BEHIND THE FRONT WHICH COULD KEEP TEMPERATURES UP A BIT ON
SATURDAY.  HOWEVER...AS SURFACE HIGH PRESSURE BEGINS TO BUILD INTO
THE FORECAST AREA ON SUNDAY...SURFACE WINDS WILL SWING AROUND TO THE
NORTH AND NORTHEAST...AND SLIGHTLY COOLER AIR WILL FINALLY MAKE ITS
WAY INTO THE CWA...WITH TEMPERATURES ON THE ORDER OF 10 DEGREES
BELOW NORMAL EXPECTED ACROSS THE AREA.

THE MAIN FORECAST QUESTION THIS PERIOD IS NOT WHETHER A COLD FRONT
WILL MOVE THROUGH THE AREA...BUT WHETHER RAIN CHANCES ARE WARRANTED
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA THIS WEEKEND.
WHILE THE GFS SHOWS LOW LEVEL MOISTURE LINGERING ACROSS THE SOUTHERN
PORTIONS OF THE AREA...THE WRF HAS A MUCH DRIER SOLUTION.  BASED ON
HOW RAPIDLY THE MODELS PROG THE COLD FRONT THROUGH THE CWA...IT
SEEMS A MUCH MORE LIKELY SCENARIO THAT MOST...IF NOT ALL...OF THE
CWA WILL EXPERIENCE A DRY FRONTAL PASSAGE THIS WEEKEND.  THUS...HAVE
ADJUSTED GRIDS TO REFLECT MORE OF A WRF SOLUTION.

NO SIGNIFICANT CHANGES WERE MADE TO THE DAY 4-6 GRIDS AT THIS TIME.
THE NEXT KEY CHANGE IN THE WEATHER COULD OCCUR TOWARD NEXT THURSDAY
OR FRIDAY AS A HIGH AMPLITUDE MID LEVEL RIDGE DEVELOPS OVER THE
WESTERN UNITED STATES AND ANOTHER COLD FRONT MOVES INTO OUR CWA.
FOR NOW...HAVE ADJUSTED HIGH TEMPERATURES SLIGHTLY LOWER FOR NEXT
FRIDAY BASED ON THE GFS.
&&

.HYDROLOGY...
RIVER LEVELS WILL REMAIN ELEVATED ALONG THE RIO GRANDE FROM
CANDELARIA DOWNSTREAM THROUGH BOQUILLAS THROUGH THE END OF THE
WEEK. THESE INCREASED RIVER LEVELS ARE A RESULT OF CONTINUED
RELEASES FROM LUIS LEON RESERVOIR IN MEXICO AND FROM LAST WEEK/S
HEAVY RAINFALL ACROSS FAR WEST TEXAS. THOSE WHO HAVE INTERESTS
ALONG THE RIO GRANDE RIVER IN SOUTHWEST TEXAS SHOULD MONITOR THE
LATEST RIVER FORECASTS FROM THE NATIONAL WEATHER SERVICE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  62  82  56 /   0  10  10   0
CARLSBAD NM                92  62  86  56 /   0  10  10   0
DRYDEN TX                  96  70  94  66 /   0  10  10   0
FORT STOCKTON TX           93  66  92  61 /   0  10  10   0
GUADALUPE PASS TX          85  58  82  53 /   0  10   0   0
HOBBS NM                   90  60  84  56 /   0  10  10   0
MARFA TX                   85  56  83  54 /  10  10   0   0
MIDLAND INTL AIRPORT TX    92  63  88  56 /   0  10  10   0
ODESSA TX                  93  66  89  56 /   0  10  10   0
WINK TX                    96  64  93  62 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM CDT FRIDAY TO 10 PM CDT FRIDAY FOR THE
     FOLLOWING ZONE...EDDY COUNTY PLAINS.

TX...WIND ADVISORY FROM 11 AM CDT FRIDAY TO 10 PM CDT FRIDAY FOR THE
     FOLLOWING ZONE...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS.

&&

06/03
Hazardous weather outlook, Sep 21, 4:55 PM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT THU SEP 21 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
555 PM CDT THU SEP 21 2006 /455 PM MDT THU SEP 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS WILL CONTINUE TO AFFECT THE GUADALUPE
MOUNTAINS THROUGH THE EVENING.  WIND SPEEDS OF 30 TO 40 MPH WITH
GUSTS OVER 70 MPH WILL BE POSSIBLE.  WIND SPEEDS SHOULD DIMINISH
AFTER MIDNIGHT.

THE RIO GRANDE AT CANDELARIA...PRESIDIO...AND LAJITAS WILL REMAIN
IN MINOR FLOOD THROUGH THE NIGHT.  RIVER LEVELS ON THE RIO GRANDE
REMAIN ELEVATED FROM CANDELARIA DOWNSTREAM TO LAJITAS DUE TO
RUNOFF FROM RECENT RAINFALL ABOVE CANDELARIA AND RELEASES FROM THE
LUIS LEON RESERVOIR IN MEXICO...WHICH EMPTIES INTO THE RIO
CONCHOS...THEN INTO THE RIO GRANDE AT PRESIDIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL AGAIN AFFECT THE THE GUADALUPE MOUNTAINS FRIDAY...
WITH SUSTAINED WIND SPEEDS OF 40 TO 50 MPH AND GUSTS OVER 65 MPH
ARE EXPECTED.  MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN
TRAVELING IN THIS AREA...ESPECIALLY THOSE OPERATING A HIGH PROFILE
VEHICLE.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE AS RUNOFF FROM
RECENT RAINS FLOW DOWNSTREAM FROM ABOVE CANDELARIA.  IN ADDITION...
RELEASES FROM LUIS LEON RESERVOIR INTO THE RIO CONCHOS IN MEXICO
ARE EXPECTED TO CONTINUE...WHICH WILL RESULT IN HIGHER FLOWS ON
THE RIO GRANDE AT PRESIDIO AND DOWNSTREAM THROUGH LAJITAS.
THEREFORE...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THIS
STRETCH OF THE RIO GRANDE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Wind Advisories in New Mexico, 2006Wind Advisories in Texas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.